Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 37, NWS Albuquerque, NM

October 10, 2020Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Oct 10, 2020, 3:19 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Oct 11, 2020, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 3:19 AM MDT (09:19 UTC)
In effect from
Oct 11, 2020, 11:00 AM MDT
Expired
Oct 11, 2020, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4494 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WWUS85 KABQ 100919
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
319 AM MDT Sat Oct 10 2020

...RED FLAG WARNING SUNDAY DUE TO STRONG WINDS...VERY LOW 
HUMIDITY...ABOVE NORMAL TEMPERATURES...AND AN UNSTABLE AIRMASS...

.Very dry westerly winds will strengthen Sunday as a storm system
passes to the north of New Mexico. Strong winds will combine with
near-record to record breaking temperatures and single digit 
humidity. These conditions will result in critical fire weather 
conditions for areas along and east of the central mountain chain 
late Sunday morning into early Sunday evening.

NMZ103-104-107-108-111300-
/O.UPG.KABQ.FW.A.0032.201011T1700Z-201012T0200Z/
/O.NEW.KABQ.FW.W.0037.201011T1700Z-201012T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
319 AM MDT Sat Oct 10 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SUNDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MDT Sunday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...From 11 AM to 8 PM MDT Sunday along and east
  of the central mountain chain.

* 20 FOOT WINDS...West 20 to 30 mph with gusts up to 45 mph. 

* RELATIVE HUMIDITY...8 to 13 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
257 
WWUS85 KABQ 102028
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
228 PM MDT Sat Oct 10 2020

...RED FLAG WARNING IN EFFECT SUNDAY FOR AREAS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS...VERY LOW 
HUMIDITY...ABOVE NORMAL TEMPERATURES...AND AN UNSTABLE AIRMASS...

.Very dry westerly winds will strengthen Sunday as a storm system
passes to the north of New Mexico. Strong winds will combine with
near-record to record breaking temperatures and single digit
humidity. These conditions will result in critical fire weather
conditions for areas along and east of the central mountain chain
late Sunday morning into early Sunday evening.

NMZ103-104-107-108-111300-
/O.CON.KABQ.FW.W.0037.201011T1700Z-201012T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
228 PM MDT Sat Oct 10 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SUNDAY...

* AREA AND TIMING...From 11 AM to 8 PM MDT Sunday along and east 
  of the central mountain chain. 

* 20 FOOT WINDS...West 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

34
099 
WWUS85 KABQ 110956
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
356 AM MDT Sun Oct 11 2020

...RED FLAG WARNING IN EFFECT TODAY FOR AREAS ALONG AND EAST OF 
THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS...VERY LOW 
HUMIDITY...ABOVE NORMAL TEMPERATURES...AND AN UNSTABLE AIRMASS...

.Very dry westerly winds will strengthen today as a storm system 
passes to the north of New Mexico. Strong winds will combine with 
near-record to record breaking temperatures and single digit 
humidity. These conditions will result in critical fire weather 
conditions for areas along and east of the central mountain chain 
late this morning into early this evening. Marginal critical fire
weather conditions will occur across the remainder of central and
western New Mexico today.

NMZ103-104-107-108-120200-
/O.CON.KABQ.FW.W.0037.201011T1700Z-201012T0200Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
356 AM MDT Sun Oct 11 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING...

* AREA AND TIMING...From 11 AM to 8 PM MDT along and east of the
  central mountain chain.

* 20 FOOT WINDS...West 20 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Oct 10, 2:59 AM MDT, 20 minutes earlier.

Area forecast discussion, Oct 10, 2:59 AM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
259 AM MDT Sat Oct 10 2020

.SYNOPSIS...
Dry weather will continue for the next 7 days as the storm track
remains well to the north of New Mexico. Record and near record high
temperatures will return today and again to the east on Sunday.
Winds will strengthen Sunday, especially across the northern
mountains and northwest highlands where gusts may reach up to 50 mph.
Humidities will also be very low on Sunday with critical fire
weather conditions along and east of the central mountain chain.
After cooler readings on Monday behind a cold front, high
temperatures will climb well above normal again Tuesday through mid
week. Another front may drop temperatures near normal again across
the east on Friday.

&&

.DISCUSSION...
SHORT TERM...(SATURDAY THROUGH SUNDAY)...
The center of upper level high pressure will crest eastward today
into the Big Bend as a dry upper level low approaches from the Baja.
Very dry 700-500mb layer flow will remain west-southwest today but
increase slightly compared to Friday. Surface winds will increase a
tad as well with pressure falls taking place along the Front Range.
Overall, little change is expected with more near-record to record
high temps for NM. Lee troughing will deepen further tonight as a
second, broader upper wave approaches from the Great Basin. Temps
will trend a few degrees warmer tonight for the eastern plains with
downslope flow in place. Temp inversions will continue across the
west but not as strong as recent days.

The axis of a fast-moving upper trough will slide thru northern NM
Sunday as a 110-130 kt speed max enters the central Rockies. Models
deepen a surface low to near 995mb over western KS Sunday afternoon.
Surface winds veer westerly over NM and increase thru the day with
widespread windy conditions likely. Wind advisory speeds may develop
along and east of the central mt chain. 00Z NAM/GFS bufr profiles
suggest trapped lee waves along the east slopes of the Sangre de
Cristo Mts which will enhance winds there. A Pacific cold front is
still shown approaching from the northwest by late day but losing
strength along the way. Models continue trending weaker with cold
advection on recent runs. The main impact Sunday will be very high
fire danger due to strong winds and very low humidity.

Guyer

LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
Dry weather is forecast to continue under northwest flow aloft as the
storm track remains well to the north of New Mexico. In the wake of
a gusty back door cold front Sunday night, high temperatures will
fall up to 15 degrees across the east on Monday compared to Sunday.
High temperatures will then climb well above normal again Tuesday
through mid week. Near record warmth is expected Wednesday. Highs
should fall near normal again across northeast areas on Thursday as
another back door cold front arrives, then near and below normal
across the eastern half of the forecast area on Friday.

44

&&

.FIRE WEATHER...
...RED FLAG WARNING SUNDAY ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN...

Surface winds will increase slightly today for eastern NM where a
couple hours of marginal critical fire wx conditions are possible.
The more critical period will occur Sunday as a fast-moving upper
wave shifts through the central Rockies. Widespread critical fire wx
is likely Sunday afternoon with strong winds, warm temps, several
hours of single digit RH, and high Haines. Cooler air will move into
the area Monday with continued dry conditions. A slow warm up is on
tap Tuesday and Wednesday with late day breezes and very low RH. A
dry back door cold front is still on target for Thursday with strong
northeast winds and cooler temps thru Friday. A warming trend is
possible by the weekend with stronger southwest winds.

Guyer

&&

.AVIATION...
06Z TAF CYCLE
Very dry air with clear skies will prevail over NM the next 24 hrs.
A deepening lee trough across eastern NM will allow surface winds to
become breezy aft 19Z Saturday with gusts up to 25 kt expected.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  81  44  76  39 /   0   0   5   0
Dulce...........................  79  34  73  27 /   0   0  10   0
Cuba............................  78  40  73  37 /   0   0   5   0
Gallup..........................  80  34  75  31 /   0   0   0   0
El Morro........................  75  35  73  32 /   0   0   0   0
Grants..........................  79  36  76  33 /   0   0   0   0
Quemado.........................  76  38  75  37 /   0   0   0   0
Magdalena.......................  79  45  78  43 /   0   0   0   0
Datil...........................  75  40  75  41 /   0   0   0   0
Reserve.........................  81  35  80  34 /   0   0   0   0
Glenwood........................  87  49  82  50 /   0   0   0   0
Chama...........................  72  34  69  29 /   0   0  10   0
Los Alamos......................  75  49  73  42 /   0   0   5   0
Pecos...........................  75  47  73  42 /   0   0   0   0
Cerro/Questa....................  76  42  71  37 /   0   0   5   0
Red River.......................  69  34  63  30 /   0   0   5   0
Angel Fire......................  70  26  66  19 /   0   0   0   0
Taos............................  77  34  73  30 /   0   0   5   0
Mora............................  77  42  72  34 /   0   0   0   0
Espanola........................  82  44  79  39 /   0   0   0   0
Santa Fe........................  77  47  75  42 /   0   0   0   0
Santa Fe Airport................  81  43  78  38 /   0   0   0   0
Albuquerque Foothills...........  80  51  80  49 /   0   0   0   0
Albuquerque Heights.............  81  52  81  46 /   0   0   0   0
Albuquerque Valley..............  83  47  83  46 /   0   0   0   0
Albuquerque West Mesa...........  82  49  81  46 /   0   0   0   0
Belen...........................  84  43  85  41 /   0   0   0   0
Bernalillo......................  84  47  83  43 /   0   0   0   0
Bosque Farms....................  82  43  84  41 /   0   0   0   0
Corrales........................  84  46  82  44 /   0   0   0   0
Los Lunas.......................  83  43  84  43 /   0   0   0   0
Placitas........................  79  49  79  47 /   0   0   0   0
Rio Rancho......................  82  48  81  45 /   0   0   0   0
Socorro.........................  87  48  87  47 /   0   0   0   0
Sandia Park/Cedar Crest.........  75  47  74  46 /   0   0   0   0
Tijeras.........................  78  47  76  45 /   0   0   0   0
Edgewood........................  79  42  76  39 /   0   0   0   0
Moriarty/Estancia...............  81  37  78  36 /   0   0   0   0
Clines Corners..................  77  44  75  39 /   0   0   0   0
Mountainair.....................  77  45  76  42 /   0   0   0   0
Gran Quivira....................  77  45  77  41 /   0   0   0   0
Carrizozo.......................  82  52  80  48 /   0   0   0   0
Ruidoso.........................  77  50  77  46 /   0   0   0   0
Capulin.........................  81  44  79  34 /   0   0   0   0
Raton...........................  85  40  80  34 /   0   0   0   0
Springer........................  84  40  81  35 /   0   0   0   0
Las Vegas.......................  82  43  78  36 /   0   0   0   0
Clayton.........................  88  51  85  40 /   0   0   0   0
Roy.............................  85  46  82  39 /   0   0   0   0
Conchas.........................  91  47  87  43 /   0   0   0   0
Santa Rosa......................  89  51  86  43 /   0   0   0   0
Tucumcari.......................  93  53  91  46 /   0   0   0   0
Clovis..........................  93  52  88  47 /   0   0   0   0
Portales........................  94  50  90  47 /   0   0   0   0
Fort Sumner.....................  92  53  89  46 /   0   0   0   0
Roswell.........................  95  52  94  52 /   0   0   0   0
Picacho.........................  87  53  86  49 /   0   0   0   0
Elk.............................  84  51  84  47 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from Sunday morning through Sunday evening for the
following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Oct 10, 3:09 AM MDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Sat Oct 10 2020

NMZ201>241-111100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
309 AM MDT Sat Oct 10 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Red Flag Warning is in effect Sunday from late morning through
early evening along and east of the central mountain chain, where
low humidities combined with strong winds will create critical fire
weather conditions. The strongest winds on Sunday may gust up to 50
mph across the northern mountains and far northwest highlands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.